Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 374, NWS Austin/San Antonio, TX

July 23, 2007Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 23, 2007, 5:42 PM CDT for Hays County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 5:42 PM CDT (22:42 UTC)
Expired
Jul 23, 2007, 8:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 39 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 232242
FFWEWX
TXC209-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAYS COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF WIMBERLEY...

* UNTIL 845 PM CDT

* AT 542 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODCREEK
  AND DRIFTWOOD

RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR WILL CAUSE RAPID 
RUNOFF AND LEAD TO FLASH FLOODING.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3003 9826 2988 9806 3001 9776 3023 9819

$$
2 follow-up statements
000 
WGUS74 KEWX 232340
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT MON JUL 23 2007

TXC209-240145-
HAYS TX-
635 PM CDT MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR HAYS
COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
INDICATE A POTENTIAL FOR FLASH FLOODING OVER HAYS COUNTY. ALTHOUGH 
THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF HAYS COUNTY...A FEW 
CELLS ARE REDEVELOPING OVER THE SAN MARCOS AREA. 

LOCATIONS MOST LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE THE 
DRIFTWOOD AND WIMBERLY AREA...WHERE UP TO 3 INCHES OF RAINFALL MAY 
HAVE FALLEN.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN
AROUND DONT DROWN.

LAT...LON 3003 9826 2983 9802 2998 9778 3023 9819

$$
000 
WGUS74 KEWX 240144
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 PM CDT MON JUL 23 2007

TXC209-240153-
HAYS TX-
843 PM CDT MON JUL 23 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT FOR HAYS
COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED PATCHY LIGHT 
RAINS ACROSS HAYS COUNTY. RAINFALL RATES WERE LESS THAN ONE TENTH 
INCH PER HOUR. THE THREAT FOR FLASH FLOODING HAS ENDED. AS A 
RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3003 9826 2983 9802 2998 9778 3023 9819

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:26 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 23, 4:26 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 PM CDT MON JUL 23 2007

.UPDATE...
A QUICK UPDATE TO THE AFTERNOON PACKAGE TO ACCOUNT FOR THE RAPID
BLOW-UP OF THUNDERSTORMS OVER CENTRAL TX. SLOW CELL MOVEMENT WILL
WARRANT MENTION OF LOCALLY HEAVY RAINFALL. AS MENTIONED IN THE
PREVIOUS DISCUSSION, A SHIFT TOWARD ANOTHER HEAVY RAINFALL PATTERN
IS UNDERWAY, AND WE MAY NEED TO START THINKING ABOUT ANOTHER FFA
AS EARLY AS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT MON JUL 23 2007/

DISCUSSION...
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO
DEVELOP ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON. THIS IS DUE TO
A MOIST AIRMASS WITH PWS IN THE 1.6 TO 1.9 INCH RANGE AND SOLAR
HEATING. EXPECT THESE TO CONTINUE WELL INTO TONIGHT AS AN UPPER
LEVEL JET AND SHORT-WAVE CURRENTLY OVER THE CENTRAL PLAINS PLUNGE
SOUTH INTO TEXAS TO PROVIDE LIFT AND DIFFLUENCE. COULD SEE SOME
HEAVY DOWNPOURS, HOWEVER THEY WILL BE ISOLATED. BEYOND TONIGHT,
MODELS IN VERY GOOD AGREEMENT AND CONFIDENCE HIGHER THAN YESTERDAY
AS GFS HAS RETURNED TO ITS EARLIER SOLUTIONS. TUESDAY INTO
WEDNESDAY, ANOTHER MID AND UPPER LEVEL LOW/TROUGH DEVELOPS OVER
CENTRAL TEXAS AS ADDITIONAL SHORT-WAVE AND JET ENERGY DROPS SOUTH
BETWEEN WESTERN STATES RIDGE, EASTERN STATES TROUGH, AND GULF OF
MEXICO RIDGE. THE DRIER AIR WORKING INTO EASTERN AND SOUTHEASTERN
TEXAS TODAY APPEARS TO HAVE STALLED ITS WESTERN PROGRESSION AS
UPPER LEVEL ENERGY APPROACHES. DEVELOPMENT OF THE UPPER LOW WILL
INCREASE UPPER DIFFLUENCE AND LIFT WHILE BOOSTING MOISTURE (PWS)
BACK INTO THE 1.8 TO 2.2 INCH RANGE BY WEDNESDAY. HAVE INCREASED
POPS TUESDAY INTO WEDNESDAY. THE INCREASED PWS WILL LEAD TO
HEAVY RAINS BY WEDNESDAY AND HAVE INTRODUCED MENTION IN THE
FORECAST. THE MID AND UPPER LOW WILL PERSIST ACROSS CENTRAL TEXAS
THE REMAINDER OF THIS WEEK AND THEN SLOWLY MOVE WEST ACROSS THE
RIO GRANDE TO JUST SOUTH OF THE BIG BEND THIS WEEKEND. STRONG
UPPER DIFFLUENCE, LIFT AND TROPICAL MOISTURE ALL SUGGEST THREAT OF
HEAVY RAINS WILL CONTINUE INTO THE WEEKEND. DUE TO SOILS REMAINING
VERY SATURATED AND A FEW RIVERS AND STREAMS OUT OF BANKS OR IN
FLOOD, ADDITIONAL OR RENEWED FLOODING WILL BE A THREAT. ALSO, AS
IN THE LAST FEW EVENTS, THERE MAY BE SOME ISOLATED STORM WITH
STRONG WIND GUSTS. THE UPPER LOW MOVES OFF TO THE WEST EARLY NEXT
WEEK AS THE UPPER RIDGE BUILDS SOUTHEAST. THIS LOWERS POPS. ABOVE
AVERAGE SOIL MOISTURE, CLOUDS, AND RAIN WILL KEEP DAYTIME
TEMPERATURES WELL BELOW AVERAGE FOR LATE JULY. HAVE GENERALLY GONE
WITH THE MAV/MEX GUIDANCE AS THEY SEEM REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  91  71  89  71 /  40  20  30  40  30
AUSTIN BERGSTROM INTL AIRPORT  69  92  67  89  71 /  40  20  30  40  30
DEL RIO INTL AIRPORT           73  92  73  89  73 /  20  20  30  40  40
SAN ANTONIO INTL AIRPORT       73  91  71  87  72 /  30  20  40  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/13
Hazardous weather outlook, Jul 23, 9:01 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 AM CDT MON JUL 23 2007

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
901 AM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. LOCALLY HEAVY DOWNPOURS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER UPPER LEVEL LOW PRESSURE AREA WILL CREATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY WEDNESDAY THROUGH THE
WEEKEND. LOCALLY HEAVY RAINS AND FLOODING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:50 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT MON JUL 23 2007

TXZ171>173-183>194-202>209-217>225-228-240000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
350 PM CDT MON JUL 23 2007

...THE THREAT OF HEAVY RAINS AND ADDITIONAL FLOODING WILL RETURN TO
SOUTH CENTRAL TEXAS THE NEXT SEVERAL DAYS...

ANOTHER UPPER LEVEL LOW PRESSURE AREA WILL DEVELOP OVER CENTRAL
TEXAS TUESDAY AND WEDNESDAY. THE AIRMASS HAS SLIGHTLY REDUCED
MOISTURE TODAY...HOWEVER...MOISTURE LEVELS RETURN TO TROPICAL
LEVELS BY WEDNESDAY. THE UPPER LEVEL LOW WILL PERSIST OVER CENTRAL
TEXAS THURSDAY AND FRIDAY...THEN MOVE WEST TO NEAR THE BIG BEND BY
SUNDAY. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED TONIGHT AND TUESDAY...THEN SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS WEDNESDAY THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND. ABUNDANT TROPICAL MOISTURE WILL LEAD TO
A SMALL THREAT OF LOCALLY HEAVY RAINS TONIGHT AND TUESDAY...THEN
A MORE SIGNIFICANT THREAT BY WEDNESDAY THROUGH THE REMAINDER OF
THIS WEEK AND INTO THIS WEEKEND. THIS HEAVY RAIN THREAT WILL
LIKELY CAUSE ADDITIONAL RISES IN RIVERS AND STREAMS THAT ARE
ALREADY SWOLLEN FROM RECENT RAINFALL AS WELL AS RENEWED FLOODING
IN THOSE AREAS WHERE WATERS HAVE RECEDED AND AT LOW LYING AREAS
AND LOW WATER CROSSINGS. THE THUNDERSTORMS WILL BRING A SMALL
THREAT OF WIND GUSTS OF 25 TO 40 MPH AND FREQUENT DANGEROUS
LIGHTNING.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.  THE
LATEST WEATHER INFORMATION FOR SOUTH CENTRAL TEXAS FROM THE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO IS POSTED ON LINE AT
WWW.SRH.WEATHER.GOV/EWX.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:56 PM CDTFlash Flood WarningEWXBexar2 hr
Jul 23, 5:25 PM CDTFlash Flood WarningEWXBurnet, Travis, Williamson3 hr
Jul 23, 6:27 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Jul 23, 6:33 PM CDTFlash Flood WarningEWXBlanco, Kendall3 hr
Jul 23, 6:57 PM CDTSevere Thunderstorm WarningEWXComal, Guadalupe37 min
Jul 23, 6:59 PM CDTTornado WarningEWXWilliamson35 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.